A Guide to Suboxone Overdose Potential

Suboxone is a brand-name prescription medication. It is primarily used for medication-assisted treatment (MAT) in those with Opioid addiction.

According to the Centers for Disease Control, Opioid drugs played a role in 75% of overdose deaths in 2020. With the rise of the Opioid abuse epidemic, medication options like Suboxone are both necessary and life-saving.

When a doctor prescribes Suboxone and it is taken as directed, Suboxone is generally regarded as a safe medication. However, it is possible to misuse Suboxone.

With that in mind, you might wonder – can you overdose on Suboxone? If so, what are the symptoms of a suboxone overdose? Keep reading to find out what you should know, as well as learn more about the programs for recovery at Pathfinders in Arizona and Colorado!

About Suboxone

Overdose On Suboxone

First, let’s talk about the intended use of Suboxone and how it works.

The generic name for Suboxone is buprenorphine-naloxone. As the generic name would suggest, Suboxone contains a mixture of Buprenorphine and Naloxone. When used for the purpose of medication-assisted treatment, Suboxone can help people reduce cravings for other Opioids and live a healthy and fulfilling life while remaining sober from them.

Suboxone was approved by the Food And Drug Administration or FDA for the treatment of narcotic addiction in October 2002. From that time onward, Suboxone has helped many clients in addiction care across the globe treat opioid addiction, get sober, and maintain sobriety.

How does Suboxone work?

Again, Suboxone contains two active ingredients: Buprenorphine and Naloxone. Naloxone blocks the opioid receptors in the brain so that, if used, another opioid drug will be ineffective.

Buprenorphine partially activates opioid receptors in the brain, which can reduce opioid cravings, withdrawal, physical dependence, and overall use of other opioid drugs. This is because Buprenorphine is a partial opioid agonist, meaning that it doesn’t activate opioid receptors as extensively as full agonists like heroin or prescription painkillers do.

Because of the ceiling effect it has, taking more Buprenorphine should not make you feel “high” or give you an increase in effects in most circumstances. That said, Suboxone isn’t without risks, especially if you do not have a prescription or do not take it as directed.

Can You Overdose On Suboxone?

Can you overdose on Suboxone? If you are someone who has a prescription for Suboxone from a medical professional and takes it as directed, you are not likely to experience a suboxone overdose. That said, while Suboxone carries a lower risk of overdose than other opioids, it is possible to overdose on Suboxone. Some individuals are at a higher risk of overdosing on Suboxone than others.

Overdose is more likely to occur if you:

  • Are aged 65 or older (due to decreased function of the heart, liver, and lungs)
  • Have a low opioid tolerance or have not taken opioids before
  • Take Suboxone with other drugs, including alcohol
  • Smoking, snorting, or injecting Suboxone

 

Taking medications such as benzodiazepines and other central nervous system depressants with Suboxone can make overdose and other harmful effects more likely. At the first sign of an overdose on Suboxone, it is vital that an individual receives emergency medical attention.

What are the Symptoms of a Suboxone Overdose?

A suboxone overdose is an opioid overdose, meaning that it will mirror symptoms of overdose from other opioid drugs. When you know the symptoms of Suboxone overdose, you can look out for the signs and address an overdose appropriately.

Suboxone overdose symptoms include:

  • Depressed breathing (respiratory depression)
  • Slowed heartbeat
  • Confusion or trouble remembering things
  • Appearing drunk or drugged
  • Loss of physical coordination
  • Extreme drowsiness
  • Nausea and vomiting
  • Mood swings
  • Irritability
  • Anxiety
  • Tiredness

 

Severe risks of suboxone overdose include death, coma, and seizures. If someone around you is experiencing a Suboxone overdose, it is critical to address it immediately.

Suboxone Overdose Treatment

What if you see someone overdose on Suboxone? Here are the steps to take:

1. Seek emergency medical attention. Dial 911 and tell the operator that you are calling about an overdose. Give emergency responders any information you have about the person who has overdosed, including their location, age, and other drugs they might have ingested.

2. If possible, administer Naloxone* to the person who has overdosed. Naloxone binds to opioid receptors, which displaces the opioid a person has ingested and temporarily reverses harmful effects. After administering Naloxone, breathing difficulties should dissipate relatively quickly (within minutes).

*Naloxone can be found at most pharmacies. Brand names for Naloxone include EVZIO or Narcan.

Understanding Suboxone Abuse

Opioid overdoses are serious. Since taking Suboxone is generally seen as safe when used as directed and is largely used to treat drug abuse, you might wonder why and how Suboxone can lead to overdose. Most of the time, if someone overdoses on Suboxone, it is ultimately due to misuse.

Misuse of Suboxone typically occurs not in people treating opioid addiction with Suboxone but in those without a history of opioid use. If you haven’t built up a tolerance to opioid drugs, buprenorphine can get you high.

With that said, it’s crucial to understand the signs of potential underlying addiction or abuse.

Signs of Suboxone abuse include but aren’t limited to:

  • Lying to medical professionals to get a Suboxone prescription
  • “Doctor shopping” to get larger amounts of Suboxone
  • Slurred speech
  • Respiratory depression and breathing difficulties
  • Impaired coordination
  • Itching

 

These are not the same as Suboxone withdrawal symptoms.

Suboxone withdrawal symptoms

Suboxone withdrawal symptom

When someone discontinues the use of Suboxone, especially abruptly, they may experience symptoms of withdrawal. Suboxone withdrawal symptoms include:

  • Nausea
  • Vomiting
  • Depression
  • Headaches
  • Muscle or body aches
  • Insomnia
  • Fever
  • Chills
  • Sweating
  • Tiredness
  • Indigestion
  • Anxiety

 

Withdrawal symptoms are more likely if someone stops taking Suboxone abruptly after using it long-term.

Can You Get Treatment For Suboxone Addiction?

It is possible to treat addiction to Suboxone. Many different treatment centers, including Pathfinders Recovery Center, provide treatment for those with substance use disorders. This includes addiction to opioids such as heroin, prescription painkillers, and Suboxone.

Find Lasting Recovery From Opioid Addiction

If you or someone you know lives with Opioid Use Disorder (OUD) or engages in the misuse of prescription opioids of any kind, help is available. Pathfinders Recovery Center offers various forms of addiction treatment, including inpatient rehabilitation programs, partial hospitalization programs, outpatient rehab, medical detox, and long-term rehab for opioid addiction.

Pathfinders Recovery Center has multiple locations and levels of care in Arizona and Colorado. The admissions team at Pathfinders Recovery Center is here to help you find the right treatment program for you or someone else in your life who needs help.

Our hotline is free and available 24/7. When you contact Pathfinders Recovery Center, we will answer any questions you have, verify your health insurance coverage, and help you find a placement for addiction treatment.

Call us to speak with an addiction counselor today or fill out the Contact Us form on our website.

Frequently Asked Questions (FAQs) About Overdose on Suboxone

What is the maximum amount of Suboxone that you can take in a day?

The recommended dose of Suboxone is typically around 16 mg per day. Dosages of Suboxone above 24 mg per day are not known to have a beneficial effect. You should not take a higher dose of Suboxone than the dose you are prescribed. Taking Suboxone at a higher dose than what is recommended by your prescriber is a sign of Suboxone misuse and can worsen physical dependence.

What happens if you take more than 16 mg of Suboxone?

If you have been prescribed 16 mg of Suboxone per day, it is typically seen as safe to take 16 mg of Suboxone daily. This does not mean that 16 mg of Suboxone is without risk for everyone. In those who haven’t taken other opioids in the past, deaths have been reported from far smaller doses of Suboxone.

Arizona

  • 7580 E Gray Rd Suite 201 Scottsdale, AZ 85260
  • (877) 224-0761
  • Mon-Sun: 24x7

Colorado

  • 2953 S Peoria St. Suite 230 Aurora, CO 80014
  • (877) 224-0761
  • Mon-Sun: 24x7

Our Newsletter

See how much of your treatment is covered by insurance

(877) 224-0761

Addiction Counselor Available 24/7

Skip to content